Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 18, 2023, 7:23 PM MST for Santa Cruz County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2023, 7:23 PM MST (02:23 UTC)
- Expired
- Aug 18, 2023, 9:15 PM MST
- In force
- 112 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 3121 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WGUS55 KTWC 190223
FFWTWC
AZC023-190415-
/O.NEW.KTWC.FF.W.0011.230819T0223Z-230819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
723 PM MST Fri Aug 18 2023
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
North Central Santa Cruz County in southeastern Arizona...
* Until 915 PM MST.
* At 723 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 2
inches of rain have fallen. The rainfall rate has been 1.5 inches
in 15 minutes. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tubac and Amado.
This includes the following streams and drainages...
Santa Cruz River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3167 11105 3166 11102 3167 11101 3162 11100
3159 11101 3159 11107 3166 11109
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.5 INCHES IN 15 MINUTES
$$
CSC2 follow-up statements
360
WGUS75 KTWC 190258
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
758 PM MST Fri Aug 18 2023
AZC023-190415-
/O.CON.KTWC.FF.W.0011.000000T0000Z-230819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
758 PM MST Fri Aug 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS
EVENING FOR NORTH CENTRAL SANTA CRUZ COUNTY...
At 758 PM MST, Heavy rain, up to 2 inches in area gauges, fell
earlier due to thunderstorms. Flash flooding and heavy runoff is
likely still occurring so the warning will remain for now.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tubac and Amado.
This includes the following streams and drainages...
Santa Cruz River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3167 11105 3166 11102 3167 11101 3162 11100
3159 11101 3159 11107 3166 11109
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC179
WGUS75 KTWC 190412
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
912 PM MST Fri Aug 18 2023
AZC023-190422-
/O.EXP.KTWC.FF.W.0011.000000T0000Z-230819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
912 PM MST Fri Aug 18 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR
NORTH CENTRAL SANTA CRUZ COUNTY...
The heavy rain ended a while back and flooding is no longer expected
to pose a threat. However, please continue to heed any remaining
road closures that may be in effect.
LAT...LON 3167 11105 3166 11102 3167 11101 3162 11100
3159 11101 3159 11107 3166 11109
$$
CSCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:02 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 18, 3:02 PM MST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 302 PM MST Fri Aug 18 2023 .SYNOPSIS...Scattered showers and thunderstorms are expected again this afternoon and evening with cooler temperatures. Moisture being pushed toward Arizona from Hurricane Hilary is expected to enhance the rainfall of showers and thunderstorms across areas south and west of Tucson Saturday afternoon through Saturday night. Otherwise, cooler temperatures and scattered showers and thunderstorms are expected late this weekend into next week. && .DISCUSSION...Radar shows isolated strong to severe storms over Cochise County and the Kitt Peak area. Not much change from the thinking this morning for this afternoon and evening's forecast. Still expect storm coverage to expand westward as the afternoon and evening goes on. This morning's clouds have cleared which will allow storms to tap into the roughly 750 J/kg of CAPE the 18/18Z KTWC sounding measured. DCAPE is around 1000 J/kg with PWAT at 1.31". Storms will be capable of strong to severe wind gusts and heavy rainfall that could cause localized flooding issues. The HREF shows 70-90 percent neighborhood probabilities of winds greater than 30 kts for most of southeast Arizona and a 10 percent neighborhood probability for winds greater than 50 kts in Pinal County and central/western Pima County. Blowing dust could be an issue this evening in Pinal County and central Pima County. Highs today will be right around normal. Well to the south Hurricane Hilary is currently a Category 4 hurricane and will continue its northward trajectory through the weekend. Moisture associated with Hilary will be making its way into southwest Arizona starting late tonight into Saturday morning. By Saturday afternoon and evening PWAT values will be around 2" in western Pima County and 1.6" in Tucson. East of Tucson there will be fairly sharp decreasing gradient of PWAT. This will lead to scattered showers and thunderstorms mainly from Tucson westward Saturday into Sunday. Heavy rainfall leading to flash flooding will be possible over the Tohono O'odham Nation and western Pima County. The Flood Watch is still in effect for these areas along with Santa Cruz County. Areas east of Tucson will see less chances for storms. The bulk of the rainfall will likely fall Saturday afternoon into Sunday morning. Sunday as Hilary moves into northern Baja strong south to southeast winds will be likely for the Tohono O'odham Nation and western Pima County. Expect sustained speeds 30-35 mph with gusts 40-50 mph Sunday afternoon and evening. As a result a Wind Advisory is in effect for T.O. Nation and western Pima County. Winds will be breezy elsewhere in southeast Arizona but below advisory criteria. Temperatures Saturday through Monday will be 2-4 degrees below normal. Next week high pressure stays centered over the Midwest leaving Arizona in southeast mid-level flow. PWAT values stay elevated Monday mainly west of Tucson then decrease to more normal values across the whole CWA thereafter. Expect daily isolated to scattered showers and thunderstorms each day during the work week. Ensembles are hinting at an easterly wave moving around the southern periphery of the high and could impact Arizona Wednesday into Thursday. This could lead to increased monsoon activity in the middle of the week. After Monday temperatures warm a bit to around normal. && .AVIATION...valid through 20/00z. SCT SHRA/TSRA this afternoon with bases SCT-BKN 8-14k ft AGL and diminishing aft 19/02Z for KDUG and aft 19/06Z for KOLS/KTUS. Aft 19/21Z, -SHRA/TSRA picks up for KOLS/KTUS. SFC winds follow diurnal trends, becoming light and variable overnight and then picking up again aft 19/19Z from the SE with speeds ranging btwn 10-15 kts. Erratic wind gusts of 35-45 kts possible with TSRA today and tomorrow afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms are expected again today with likely more widespread activity and with a few severe storms possible. Then Saturday afternoon through Saturday night heavy rainfall producing showers and thunderstorms are possible south and west of Tucson thanks to moisture from tropical storm Hilary. Gusty southeasterly winds are expected Sunday afternoon, strongest in the Gila valley and west of Tucson, however minimum humidity levels will range from the mid 20s in the Gila Valley to 40+ Tucson westward. Monday winds stay elevated in Graham and Greenlee Counties. After that, we will have the typical daily rounds of scattered showers and thunderstorms with temperatures and humidity level running closer to normal, which hasn't been the norm lately. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch from Saturday morning through Sunday evening for AZZ501>503-515. Wind Advisory from 11 AM to 10 PM MST Sunday for AZZ501-502-515. && Public...Hardin Aviation...Giralte Fire Weather....Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 18, 3:31 PM MST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST Fri Aug 18 2023
AZZ507-508-511-513-182315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
331 PM MST Fri Aug 18 2023
...A strong thunderstorm will impact portions of northwestern Cochise
County through 415 PM MST...
At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 12 miles southwest of Willcox, moving northwest at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Benson, Willcox, St. David, Dragoon, Cochise and Texas Canyon.
This includes the following highways...
Interstate 10 between mile markers 300 and 339.
Route 80 between mile markers 293 and 296.
Route 90 between mile markers 290 and 291.
Route 191 between mile markers 53 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 10978 3189 10990 3194 11041 3225 11031
3241 11007
TIME...MOT...LOC 2230Z 124DEG 19KT 3210 10997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCSpecial weather statement, Aug 18, 5:20 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST Fri Aug 18 2023
AZZ504-506-507-509-511-514-190100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-Galiuro and Pinaleno Mountains including Mount
Graham-
520 PM MST Fri Aug 18 2023
...A strong thunderstorm will impact portions of northeastern Pima,
southwestern Graham, northwestern Cochise and southeastern Pinal
Counties through 600 PM MST...
At 519 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or 8 miles southeast of Oracle, moving west at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Oracle, Mammoth, Saddlebrooke, San Manuel,
Dudleyville, Mount Lemmon/Summerhaven, Campo Bonito, Oracle Junction,
Biosphere 2 and Redington.
This includes the following highways...
Route 77 between mile markers 84 and 127.
Route 79 between mile markers 92 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 11034 3237 11037 3247 11102 3292 11076
TIME...MOT...LOC 0019Z 111DEG 77KT 3257 11065
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Aug 18, 7:01 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
701 PM MST Fri Aug 18 2023
AZZ504-514-190245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
701 PM MST Fri Aug 18 2023
...A strong thunderstorm will impact portions of northeastern Pima
County through 745 PM MST...
At 700 PM MST, Doppler radar was tracking a strong thunderstorm over
Catalina Foothills, or 8 miles southeast of Oro Valley, moving north
at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas
Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson,
Pascua Pueblo Yaqui Reservation, Tortolita, Mount Lemmon/Summerhaven,
Sabino Canyon Recreation Area, Catalina State Park, Tucson Estates,
Saguaro National Park West, Catalina Foothills, Valencia West, Tucson
International Airport and Summit.
This includes the following highways...
Interstate 10 between mile markers 240 and 270.
Interstate 19 between mile markers 54 and 63.
Route 77 between mile markers 70 and 83.
Route 86 between mile markers 159 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3204 11086 3210 11119 3246 11117 3245 11075
TIME...MOT...LOC 0200Z 199DEG 85KT 3232 11089
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DVSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 61 min |
| Aug 18, 5:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 18, 5:51 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 54 min |
| Aug 18, 6:35 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 18, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 47 min |
| Aug 18, 7:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 18, 7:10 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 18, 7:10 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.